Wyoming, 2007

Winter Storm in Wyoming, January 11, 2007

January 11, 2007 · NWS BYZ · 2 events in 2 counties and zones

A Pacific cold front moved through North Central Wyoming. Close behind this front, an arctic front swept across the forecast area bringing bitterly cold temperatures.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A Pacific cold front moved through North Central Wyoming. Close behind this front, an arctic front swept across the forecast area bringing bitterly cold temperatures. Snow developed across the area, with the most significant accumulations over the Big Horn Mountains and adjacent foothills, especially on north facing slopes. In addition to the snow, gusty winds combined with very cold temperatures created dangerous wind chills of 10 to 25 degrees below zero at times. The following snow totals were received: 9 inches 18SE Burgess Junction(Dome Lake Snotel), 8 inches in Burgess Junction and Sheridan and 10 inches 2W Sheridan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 10, 8:38 PM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Jan 10, 8:38 PM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
838 PM MST WED JAN 10 2007

.SHORT TERM...VALID FOR THU AND FRI...
SNOW CONTINUES ACROSS THE ADVISORY AND WARNING AREAS
TONIGHT...WITH HEAVIEST SNOW OCCURRING IN AREAS SOUTH AND WEST OF
BILLINGS. PARADISE VALLEY PICKED UP WARNING CRITERIA SNOW THIS
EVENING...AND WITH ADDITIONAL SNOW EXPECTED OVERNIGHT ALREADY
ADDED THIS ZONE TO THE WINTER STORM WARNING. VERY COLD ARCTIC AIR
WORKING INTO THE NORTHERN ZONES AT THIS TIME WITH SOME LOCATIONS
ALREADY IN THE TEENS. THIS AIR WILL CONTINUE TO FILTER IN
OVERNIGHT...REACHING THE SOUTHERN ZONES BY MORNING. EXPECT TEMPS
TO FALL INTO THE LOWER SINGLE DIGITS ACROSS THE SOUTH AND THE
SINGLE DIGITS BELOW ZERO ACROSS THE NORTH. PREVIOUS FORECAST
INDICATED THIS WELL AND ONLY MADE A FEW MINOR CHANGES TO THE TEMPS
TONIGHT.

SNOW WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH THURSDAY AND
THURSDAY NIGHT...BUT WILL BECOME LIGHTER AND LIGHTER AS THE COLD
AIR MOVES IN. THIS WILL RESULT IN HEAVIEST SNOW ACCUMULATIONS
OCCURRING TONIGHT...AND ONLY LIGHT ADDITION ACCUMULATIONS THURSDAY.
BREEZY CONDITIONS WILL RESULT IN THIS LIGHTER SNOW BLOWING AROUND
TOMORROW AND RESULT IN REDUCED VISIBILITIES AT TIMES. TEMPERATURES
THURSDAY WILL LIKELY NOT RECOVER ANY FROM OVERNIGHT LOWS...WITH
FALLING TEMPERATURES LIKELY THROUGHOUT THURSDAY. WELL BELOW ZERO
TEMPERATURES THURSDAY NIGHT LOOK GOOD AT THIS TIME WITH SKIES
CLEARING...BUT MAY HAVE TO BE LOWERED CONSIDERING AMOUNT OF SNOW
COVER ON THE GROUND IN SOME PLACE. WILL NOT ADJUST THESE AT THIS
TIME...BUT BRIEF MID SHIFT FOR POTENTIAL OF COLDER TEMPS THURSDAY
NIGHT AND BEYOND. MACZKO

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

VERY FEW CHANGES MADE TO THE EXTENDED FORECAST TODAY AS MODELS IN
FAIR AGREEMENT FOR MUCH OF THE EXTENDED.

UPPER LEVEL LOW PRESSURE SYSTEM ACROSS NEVADA AND UTAH CONTINUES
TO MOVE EAST ON SATURDAY AND SATURDAY NIGHT. SOME ENERGY IS STILL
MOVING ACROSS MONTANA AS THE TROUGH MOVES EAST AND THUS HAVE LEFT
SOME LOW POPS IN THE FORECAST. MODELS RETURN NORTHWEST FLOW TO
THE REGION FROM SUNDAY INTO MONDAY WITH SEVERAL SHORTWAVE TROUGHS
MOVING THROUGH THE FLOW. HAVE KEPT SLIGHT CHANCE POPS IN THE
FORECAST WITH THIS UNSETTLED NORTHWEST FLOW. GFS BRINGS A
SHORTWAVE RIDGE ACROSS THE AREA ON TUESDAY BEFORE ANOTHER SYSTEM
MOVES ACROSS THE REGION ON WEDNESDAY NIGHT AND THURSDAY. ON THE
OTHER HAND...THE ECMWF BRINGS A MORE AMPLIFIED RIDGE ACROSS THE
AREA. HAVE LEFT THE SLIGHT CHANCE POPS IN THE FORECAST WITH THE
UNCERTAINTY. ALSO RAISED TEMPERATURES A FEW DEGREES ON TUESDAY
AND WEDNESDAY AS IT DOES APPEAR BOTH MODELS ARE TRENDING A LITTLE
WARMER. SOLUM

&&

.AVIATION...

MODERATE TO HEAVY SNOW WILL RESULT IN LIFR WITH OCCASIONAL VLIFR
CONDITIONS OVERNIGHT WEST OF A BROADUS TO JORDAN LINE. GUSTY NORTH WINDS WILL
ALSO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW OVERNIGHT. THIS EVENINGS VFR
CONDITIONS EAST OF THIS LINE WILL DETERIORATE LATE TONIGHT. CEILINGS
WILL DROP TO IFR LEVELS WITH OCCASIONAL SNOW REDUCING VISIBILITIES
TO AROUND 1 MILE AT TIMES. LOW IFR CEILINGS AND LIGHT TO MODERATE
SNOW ARE EXPECTED TO CONTINUE THROUGH THE DAY THURSDAY...WITH
CONDITIONS IMPROVING THURSDAY EVENING. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 004/004 912/004 911/014 902/016 003/014 002/018 012/026
    +9/S    62/S    02/S    22/S    22/S    22/S    22/S
LVM 003/003 911/006 910/015 901/018 901/019 902/022 008/029
    +9/S    62/S    01/M    22/S    22/S    22/S    22/S
HDN 005/005 911/004 911/013 903/015 001/013 000/017 010/026
    +9/S    62/S    02/S    22/S    22/S    22/S    22/S
MLS 004/004 913/004 914/014 908/014 903/013 904/017 006/025
    43/S    32/S    01/M    22/S    22/S    21/B    22/S
4BQ 006/006 910/005 911/015 905/015 901/015 902/019 008/026
    78/S    63/S    22/S    22/S    22/S    21/B    22/S
BHK 002/002 914/000 916/011 910/012 905/011 906/015 004/023
    42/S    32/S    01/M    22/S    22/S    21/B    22/S
SHR 006/006 910/003 914/014 905/016 901/014 902/018 008/026
    +9/S    64/S    22/S    22/S    22/S    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT UNTIL 5 PM MST THURSDAY FOR ZONES
      29-30-34-35-39>41-57-65.
     WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THURSDAY FOR
      ZONES 38-64.
     WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THURSDAY FOR
      ZONES 56-66-67.
WY...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THURSDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 10, 2:50 PM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
250 PM MST WED JAN 10 2007

MTZ028>042-056>058-063>068-WYZ098-099-112200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
250 PM MST WED JAN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A STRONG ARCTIC FRONT WILL MOVE THROUGH THE AREA
TONIGHT...BRINGING A SIGNIFICANT CHANGE IN THE WEATHER.
TEMPERATURES WILL CONTINUE TO FALL THROUGHOUT THE
EVENING...EVENTUALLY INTO THE SINGLE DIGITS BY THURSDAY MORNING.
IN ADDITION...ACCUMULATING SNOW WILL OCCUR TONIGHT THROUGH
THURSDAY ACROSS MOST OF SOUTH CENTRAL MONTANA AND NORTH CENTRAL
WYOMING. HEAVIEST SNOWS ARE EXPECTED ON NORTH FACING SLOPES OF
THE MOUNTAINS AROUND NYE AND RED LODGE AS WELL AS THE BIG HORN
MOUNTAINS. ACCUMULATIONS OF 12 TO 18 INCHES WILL BE POSSIBLE IN
THESE AREAS BY THURSDAY EVENING. HEAVY SNOW IS ALSO EXPECTED
FARTHER SOUTH AND EAST IN SOUTHERN BIG HORN COUNTY AND THE
SHERIDAN AREA. ACCUMULATIONS OF 6 TO 12 INCHES WILL BE POSSIBLE
IN THESE AREAS. ACCUMULATIONS WILL BE LESS FARTHER NORTH AND EAST
AWAY FROM THE MOUNTAINS...WITH AN INCH OR TWO POSSIBLE IN THE
HARLOWTON...ROUNDUP...HARDIN AND BILLINGS AREAS. ACCUMULATIONS OF
LESS THAN AN INCH ARE EXPECTED IN SOUTHEAST MONTANA IN THE MILES
CITY AND BAKER AREAS.

AREA ROADS AND SIDEWALKS MAY BECOME SLIPPERY AND SNOW COVERED
TONIGHT AND TOMORROW...LIKELY CAUSING TRAVEL DIFFICULTIES. WINDS
WILL ALSO INCREASE WITH THE STORM...CAUSING AREAS OF BLOWING SNOW
AND VERY COLD WIND CHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE TO FALL THURSDAY ACROSS SOUTH CENTRAL MONTANA
AND NORTH CENTRAL WYOMING...BECOMING LIGHT BY THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
January 11, 3:00 AM MST to 1:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
Trained Spotter

Winter Storm, Sheridan Foothills

When
January 11, 3:00 AM MST to 1:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9838, 9839.